Alert archive / Montana / Red Flag Warnings in 2012

Red Flag Warning 11, NWS Glasgow, MT

April 8, 20125 counties in Montana

NWS Glasgow, MT issued this red flag warning at Apr 8, 2012, 3:13 AM MDT for 5 counties in Montana. It took effect at Apr 8, 2012, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2012, 3:13 AM MDT (09:13 UTC)
In effect from
Apr 8, 2012, 12:00 PM MDT
Expired
Apr 8, 2012, 7:00 PM MDT
In force
7 hr
Issued by
NWS Glasgow, MT

Counties Dawson County, MT, McCone County, MT, Prairie County, MT, Richland County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 159 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2012-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2012-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1519 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

406 
WWUS85 KGGW 080913
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
313 AM MDT SUN APR 8 2012

.PERSISTENT GUSTY NORTHWEST WINDS...DRY FUELS...AND LOW RELATIVE
HUMIDITY WILL LEAD TO HIGH FIRE DANGER THIS AFTERNOON.

MTZ122-082100-
/O.NEW.KGGW.FW.W.0011.120408T1800Z-120409T0100Z/
DAWSON-MCCONE-PRAIRIE-RICHLAND-WIBAUX-
313 AM MDT SUN APR 8 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
122...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TODAY TO 7 PM MDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 122. GREATER CONCERN FOR AREAS
  ALONG AND EAST OF THE YELLOWSTONE RIVER VALLEY.

* WINDS...NORTHWEST 20 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 22 PERCENT.

* IMPACTS...THIS COMBINATION OF DRY FUELS...STRONG WINDS...AND LOW
  RELATIVE HUMIDITY WILL ALLOW ANY FIRES TO SPREAD QUICKLY TOWARD
  THE SOUTHEAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
2 follow-up statements
932 
WWUS85 KGGW 082043
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
243 PM MDT SUN APR 8 2012

.PERSISTENT GUSTY NORTHWEST WINDS...DRY FUELS...AND LOW RELATIVE
HUMIDITY WILL CAUSE HIGH FIRE DANGER UNTIL EARLY EVENING.

MTZ122-090100-
/O.CON.KGGW.FW.W.0011.000000T0000Z-120409T0100Z/
DAWSON-MCCONE-PRAIRIE-RICHLAND-WIBAUX-
243 PM MDT SUN APR 8 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 122...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 122. GREATER CONCERN FOR 
  AREAS ALONG AND EAST OF THE YELLOWSTONE RIVER VALLEY. 

* WINDS...NORTHWEST 20 TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...IT HAS BEEN UNUSUALLY DRY FOR THE PAST SEVERAL WEEKS.
  THE COMBINATION OF DRY FUELS...STRONG WINDS...AND LOW RELATIVE
  HUMIDITY WILL ALLOW ANY FIRES TO SPREAD QUICKLY TOWARD THE
  SOUTHEAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
363 
WWUS85 KGGW 090051
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
651 PM MDT SUN APR 8 2012

.FIRE WEATHER CONCERNS EASING THIS EVENING.

MTZ122-090200-
/O.EXP.KGGW.FW.W.0011.000000T0000Z-120409T0100Z/
DAWSON-MCCONE-PRAIRIE-RICHLAND-WIBAUX-
651 PM MDT SUN APR 8 2012

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR LOW
RELATIVE HUMIDITY AND WIND FOR FIRE WEATHER ZONE 122...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING. 

AS SUNSET APPROACHES...DROPPING TEMPERATURES AND RECOVERING
HUMIDITY HAVE REDUCED THE FIRE DANGER ACROSS EASTERN MONTANA.

$$

HTTP://WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Apr 7, 9:09 PM MDT, 6 hours 4 minutes earlier.

Area forecast discussion, Apr 7, 9:09 PM MDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
909 PM MDT SAT APR 7 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...

UPDATE SENT TONIGHT. CANCELLED THE LAKE WIND ADVISORY AS AREA
WINDS QUICKLY DROPPED OFF AFTER SUNSET. ALSO CHANGED WEATHER
WORDING FROM SHOWERS AND THUNDERSTORMS TO SCATTERED SPRINKLES AS
THE CONVECTIVE SHOWERS LOST ALL OF THEIR PUNCH WITH THE SETTING
SUN. ALSO ADDED SOME PATCHY FOG FOR PORTIONS OF THE MILK RIVER
VALLEY AS SUCCESSIVE RUNS OF SHORT TERM MODELS INDICATE IT MAY BE
POSSIBLE FROM WOLF POINT TO MALTA OVERNIGHT. BMICKELSON

PREVIOUS SHORT TERM DISCUSSION...LINGERING UPPER TROUGHING AND
ACCOMPANYING SOMEWHAT MOIST AND UNSTABLE AIR MASS REMAINS OVER NE
MT. THIS BEHIND THE MAIN PART OF THE WEATHER SYSTEM THAT BROUGHT
SNOW YESTERDAY AND LAST NIGHT. ISOLATED SHOWERS HAVE
DEVELOPED...MAINLY IN OUR NW...AS QUITE A BIT OF SUNSHINE TODAY
INCREASED INSTABILITY. THESE SHOWERS SHOULD END BY SUNSET. HRRR
MODEL SHOWING THESE TO REMAIN ISOLATED UNTIL THEN.

WITH LOSS OF HOOKUP WINDS THIS EVENING...THE LAKE WIND ADVISORY
WILL EXPIRE BY 9 PM. IN LOOKING AT FOG POSSIBILITIES...ESPECIALLY OVER
SNOW-COVERED AREAS...APPEARS ENOUGH WIND AND INSTABILITY TO KEEP
FOG FROM FORMING. AND MODELS ARE QUITE DRY WITH TEMP-DEW POINT
SPREADS...AND SO LOWS WILL FALL TO THE 20S ALL AREAS.

UPPER AIR PATTERN HAS ANOTHER CLOSED LOW INTENSIFYING AND MOVING
SLOWLY E IN THE E PACIFIC...WHICH STARTS BUILDING A RIDGE OVER
THE ROCKIES THE NEXT 2 DAYS. MULTI-CENTERED SURFACE HIGH
STRETCHES FROM WY NW THRU W MT INTO BC TODAY AND SUNDAY.

MODELS INDICATE ONLY SLIGHT CHANGE IN THE AIR MASS SUNDAY. WINDS
IN THE 850-700 MB LAYER ARE 20-30KT AGAIN FOR MOST OF THE DAY...SO
MIXING DRY ADIABATICALLY TO THE SURFACE MAY REQUIRE ANOTHER LAKE
WIND ADVISORY FOR EASTER SUNDAY.

WHILE WARMING ALOFT WITH UPPER RIDGING MONDAY...MODIFIED ARCTIC
SURFACE HIGH OVER N CANADA TO COUNTERACT THIS AS IT SUPPLIES SOME
LOWER-LEVEL COOLER AIR TO NE MT AS THE HIGH INTENSIFIES AND MOVES
S. THIS TURNS WINDS N TO E. THUS JUST A LITTLE WARMING MONDAY
DESPITE MOSTLY SUNNY SKIES EXPECTED. SIMONSEN

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
FOR LONG TERM UPDATE...ADDED SOME THUNDER FOR THE THURSDAY NIGHT
PERIOD. EC AND GFS IN FAIR AGREEMENT IN DEVELOPMENT OF SURFACE LOW
NEAR CENTRAL MT THURSDAY AFTERNOON. GFS MODEL SHOWS INCREASED
SURFACE MOISTURE AND INSTABILITY ON THE EAST SIDE OF THE LOW WHICH
COULD GIVE SOME CONVECTIVE ACTIVITY THURSDAY AFTERNOON INTO EARLY
FRIDAY MORNING. DEVELOPMENT OF THIS SYSTEM GIVES INCREASED
CHANCES FOR PRECIPITATION IN THE THURSDAY THROUGH SATURDAY
PERIODS.  MARTIN

PREVIOUS LONG TERM DISCUSSION...
UPPER RIDGE RETURNS TO THE REGION WITH DRY AND
WARM WEATHER EXPECTED OVER NORTHEAST MONTANA EARLY IN THE EXTENDED
PERIOD. MAIN AREA OF UNCERTAINTY IN THE FORECAST PERIOD IS THE
RESULT OF LONG WAVE TROF OFF THE WEST COAST EJECTING A SHORTWAVE
THROUGH THE GREAT BASIN WEDNESDAY NIGHT. MODELS DIFFERING ON HOW
TO HANDLE THIS WAVE ALTHOUGH THE 0Z RUNS IN BETTER AGREEMENT
LIFTING IT THROUGH THE NORTHERN PLAINS AND INTO CENTRAL CANADA.
THIS WOULD BRING CHANCES OF PRECIPITATION BACK TO NORTHEAST
MONTANA FROM THURSDAY TOWARD THE WEEKEND BUT DIFFERING ON HOW
QUICKLY THE SYSTEM MOVES THROUGH THE REGION. GFS IS THE SLOWEST OF
THE BUNCH AS IT WINDS UP A CLOSED LOW OVER MONTANA...WHICH IS NOT
SUPPORTED BY ANY ITS ENSEMBLE MEMBERS. A SECOND WAVE PUSHES INTO
THE GREAT BASIN OVER THE WEEKEND BUT IS EXPECTED TO TRACK INTO THE
CENTRAL PLAINS. EBERT

&&

.AVIATION...
VFR. GUSTY NORTHWEST WINDS...ISOLATED SHOWERS...AND CUMULUS CLOUDS
ARE DISSIPATING WITH THE SETTING OF THE SUN. EXPECT CLEAR SKIES
AND WESTERLY WINDS LESS THAN 10KTS OVERNIGHT. WESTERLY WINDS AT
15 TO 20KTS WILL BEGIN TO REDEVELOP BY MID MORNING. BY MIDDAY
SUNDAY...A CUMULUS DECK WILL REAPPEAR AND WINDS WILL BECOME MORE
GUSTY AS THE ATMOSPHERE BECOMES UNSTABLE. GILCHRIST

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Apr 7, 10:20 AM MDT, 16 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
1020 AM MDT SAT APR 7 2012

MTZ016-017-021>023-080300-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-
1020 AM MDT SAT APR 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT UNTIL 9 PM FOR FORT PECK LAKE.
WINDS WILL REMAIN NORTHWEST 20 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 3:19 AM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley17 hr

Nearby

Red Flag Warnings in Montana, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.